Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Pocatello, ID

June 12, 2017Butte County, Clark County, Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 12, 2017, 10:23 AM MDT for Butte County, Clark County, Jefferson County, Idaho. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 10:23 AM MDT (16:23 UTC)
Expired
Jun 12, 2017, 10:56 AM MDT
In force
33 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Butte County, ID, Clark County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 89 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:32 AM MDTHAIL 0.5Terreton, IDDIME SIZE HAIL REPORTED IN TERRETON.
Jun 12, 10:35 AM MDTHAIL 0.5Monteview, IDPHOTO OF DIME SIZE HAIL RECEIVED FROM THE PUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 4.4 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS55 KPIH 121623
SVRPIH
IDC023-033-051-121715-
/O.NEW.KPIH.SV.W.0011.170612T1623Z-170612T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
1023 AM MDT MON JUN 12 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jefferson County in southeastern Idaho...
  East central Butte County in southeastern Idaho...
  Southwestern Clark County in southeastern Idaho...

* Until 1115 AM MDT

* At 1022 AM MDT, a severe thunderstorm was located over Terreton,
  moving northwest at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Terreton, Mud Lake and Monteview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4375 11227 4371 11258 4405 11291 4417 11229
TIME...MOT...LOC 1622Z 148DEG 33KT 4382 11245 

HAIL...1.00IN
WIND...<50MPH
 
$$

JKEYES
2 follow-up statements
771 
WWUS55 KPIH 121637
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
1037 AM MDT MON JUN 12 2017

IDC023-033-051-121715-
/O.CON.KPIH.SV.W.0011.000000T0000Z-170612T1715Z/
Jefferson ID-Butte ID-Clark ID-
1037 AM MDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT
FOR NORTHWESTERN JEFFERSON...EAST CENTRAL BUTTE AND SOUTHWESTERN
CLARK COUNTIES...

At 1036 AM MDT, a severe thunderstorm was located over Monteview, or
8 miles northwest of Terreton, moving northwest at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. At 1032 AM, spotters reported dime sized 
         hail in Terreton. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Terreton, Mud Lake and Monteview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4375 11227 4371 11258 4405 11291 4417 11229
TIME...MOT...LOC 1636Z 148DEG 33KT 4393 11254 

HAIL...1.00IN
WIND...<50MPH
 
$$

JKEYES
781 
WWUS55 KPIH 121656
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
1056 AM MDT MON JUN 12 2017

IDC023-033-051-121705-
/O.CAN.KPIH.SV.W.0011.000000T0000Z-170612T1715Z/
Jefferson ID-Butte ID-Clark ID-
1056 AM MDT MON JUN 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON...EAST
CENTRAL BUTTE AND SOUTHWESTERN CLARK COUNTIES IS CANCELLED...
    
The storm has moves out of the warned area and is being replaced by 
a new severe thunderstorm warning to the north. 

LAT...LON 4375 11227 4371 11258 4405 11291 4417 11229
TIME...MOT...LOC 1655Z 148DEG 33KT 4408 11267 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:24 AM MDT, 7 hours 59 minutes earlier.

Area forecast discussion, Jun 12, 2:24 AM MDT, 7 hours 59 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
224 AM MDT Mon Jun 12 2017

.DISCUSSION...

A strong low pressure system continues to move into the region.
Scattered thunderstorms continue to move northward across eastern
Idaho during the predawn Monday morning hours. We may see a break in
the convection for a few hours this morning, but expect storms to
redevelop by afternoon across eastern Idaho. By afternoon, showers
and thunderstorms will become more widespread as they move into the
upper Snake Plain and central Idaho mountains. Scattered showers and
thunderstorms will remain possible across the Magic Valley, lower
Snake Plain and southern highlands this afternoon and this evening.
Some hail and gusty winds will remain possible near thunderstorms
today. A large area of wrap around rain and high elevation snow will
move into the central Idaho mountains from the north this evening.
This area of precipitation will continue east and overspread most of
the area by Tuesday morning as the low tracks through east Idaho.
The area of widespread precipiation will gradually move west to east
across the region on Tuesday and should end by Wednesday morning. We
are expecting some light snow from this system starting tonight as
snow levels fall to around 7500 feet across the region. Potentially,
could see up to 6 inches on some peaks. Will probably not
significantly affect any roads, such as Galena Summit, as road
surface temperatures are probably too warm. Therefore no winter
weather advisories will be issued at this time. Expecting some
strong gusty winds to develop behind a cold front that will be
accompanying the low. This front will arrive late tonight and early
Tuesday morning. Could need a wind advisory for portions of the
region.

Wednesday should be relatively quiet across the region as high
pressure settles over the area. A series of weak systems will arrive
Thursday. These systems will mainly pass through Montana, but could
produce a few showers at times through the weekend. Best chances for
Showers will be roughly north of a line from Shoshone to Blackfoot.

Valle

&&

.AVIATION...Stratus and fog plaguing the three western airdromes:
KBYI, KPIH, and KSUN, closing that last one. However, am expecting
a wind shift right around airport opening time, so it may have no
impact. Drainage winds seem to be keeping KIDA free of the
stratus, but KDIJ may get some showers and so some marginal VFR
due to showers moving along the ID-WY border. A strong south wind
should develop this afternoon ahead of a strong upper level low
that will bring snow down to 7000 ft elevation early Tuesday
morning. Wind will shift on Tuesday to westerly and increase to
the 20 to 25kt range with higher gusts.

&&

.FIRE WEATHER...A fairly intense low will slide over southern Idaho
tonight and Tuesday morning, bringing snow down to around 7000 ft
elevation, but enough cloud cover where the cold air in the upper
levels will not trigger thunderstorms on Tuesday; thunderstorms are
actually more likely today. The low will exit Tuesday afternoon and
evening, and by early Wednesday morning the Pacific Northwest will
be under a dry westerly flow with no significant threat of
precipitation until Thursday night/Friday/Friday night, when a
slight chance exists along the ID-MT border. Conditions return to
nearly dry for the weekend. Humidity is staying fairly high for a
while due to the Monday night/Tuesday storm, but do expect a return
to more normal humidity levels by Thursday. Possibly very windy
conditions on Tuesday morning with decreasing wind by afternoon due
to the low. Local study indicates lots of sea level pressure
gradient and 700mb wind, but little upper level support at 500mb or
even 250mb. Also, most of the instability happens today, not
Tuesday, so very little overturning in the atmosphere.  However, the
10mb mslp gradient Tuesday morning and early afternoon is
significant and cannot be totally ignored. The westerly flow that
develops by Wednesday will also mean breezy afternoons. Messick

&&

.HYDROLOGY...Several rivers remain in flood. The cooler temperatures
have helped to slow the snowmelt and river levels are falling.
However, we continue to expect quite a bit of moisture through
Tuesday. Potentially could see 0.50 to 1 inch of rain with some
isolated spots up towards 1.25 inches. This will affect many rivers,
so look for streams that are in flood to likely remain in flood for
a couple more days, and we could see other streams, especially
across the upper Snake highlands go into flood for a brief time.

Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 AM MDT this morning through late Tuesday
night for IDZ019.

&&

In the hours before

Special weather statement, Jun 12, 10:04 AM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1004 AM MDT MON JUN 12 2017

IDZ019-032-121630-
Lost River/Pashimeroi ID-Upper Snake Highlands ID-
1004 AM MDT MON JUN 12 2017

...SPECIAL WEATHER STATEMENT...

At 1003 AM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Northwest Inl, or 28 miles northwest of Terreton,
moving north at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Lone Pine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4402 11275 4398 11299 4423 11309 4423 11281
      4441 11282 4442 11284 4445 11282
TIME...MOT...LOC 1603Z 168DEG 29KT 4408 11290

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:20 PM MDTSpecial Weather StatementPIHBingham40 min
Jun 11, 6:29 PM MDTSpecial Weather StatementPIHBlaine46 min
Jun 11, 7:13 PM MDTSpecial Weather StatementPIHBlaine47 min
Jun 11, 7:15 PM MDTSpecial Weather StatementPIHBingham45 min
Jun 11, 8:02 PM MDTSevere Thunderstorm WarningPIHBlaine22 min
Jun 11, 8:11 PM MDTSpecial Weather StatementPIHJefferson49 min
Jun 11, 8:22 PM MDTSpecial Weather StatementPIHCuster38 min
Jun 11, 8:26 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer34 min
Jun 11, 8:34 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison41 min
Jun 11, 8:52 PM MDTTornado WarningPIHClark, Fremont, Jefferson, Madison23 min
Jun 11, 9:17 PM MDTTornado WarningPIHClark, Fremont28 min
Jun 12, 10:04 AM MDTSpecial Weather StatementPIHClark26 min
Jun 12, 10:40 AM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson39 min
Jun 12, 10:55 AM MDTSevere Thunderstorm WarningPIHClark, Jefferson50 min
Jun 12, 12:18 PM MDTSpecial Weather StatementPIHBonneville, Clark, Fremont, Madison42 min
Jun 12, 12:31 PM MDTSevere Thunderstorm WarningPIHClark31 min
Jun 12, 1:10 PM MDTSpecial Weather StatementPIHFremont, Teton50 min
Jun 12, 1:37 PM MDTWind AdvisoryPIH29 hr
Jun 12, 2:19 PM MDTSpecial Weather StatementPIHFremont, Teton56 min
Jun 12, 2:32 PM MDTSpecial Weather StatementPIHButte, Clark, Jefferson, Madison58 min
Jun 12, 5:38 PM MDTRiver Flood WarningPIHBonneville, Jefferson, Madison4 days

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.